Hail, Custer
- When
- August 17, 5:35 PM MST
- Where
- Custer County, 1 mi E of Argyle
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.533, -103.633
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 17, 1:35 PM MST, 4 hours earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 235 PM MDT SUN AUG 17 2003 MAIN FORECAST CONCERNS ARE PCPN CHANCES AND TEMPS ASSOCIATED WITH UPPER LEVEL SYSTEM MOVING ACROSS THE REGION OVER THE NEXT 48 TO 72 HRS. MODELS IN DECENT AGREEMENT ON GENERAL TRACK AND STRENGTH OF SYSTEM...BUT DIFFER SOME ON MOVEMENT OF EMBEDDED SMALLER WAVES AND THEREFORE ACCOMPANYING PCPN. GENERALLY FOLLOWED MORE REASONABLE ETA PCPN AND TEMP PATTERNS OVER THE NEXT COUPLE OF DAYS. LATEST SFC ANALYSIS PLACES MAIN LOW NEAR D07 WITH COLD FRONT EXTENDING SOUTHWARD ACROSS WESTERN SD. FRONT WILL MOVE VERY SLOWLY EAST INTO CENTRAL SD THIS EVE. TIGHTER PRESSURE GRADIENT BEHIND THE FRONT WILL KEEP NORTHWEST WINDS ON THE BREEZY SIDE INTO THIS EVENING...BEFORE SLOWLY DECREASING OVERNIGHT. 500MB UPPER LOW CONTINUES TO SPIN OVER SOUTHWEST MT...SLOWLY MOVING SOUTHEASTWARD INTO WY. ISOLATED STORMS HAVE DEVELOPED OVER THE HILLS...WHILE MORE WIDESPREAD ACTIVITY IS FIRING OVER EASTERN WY AS SHRTWV ENERGY AND MID LEVEL MOISTURE OVER WY AND CO ROTATES NORTHWARD. THIS WILL BRING CHANCES FOR SHOWERS AND STORMS...WITH THE BETTER CHANCES BEING OVER NORTHEAST WY AND FAR WESTERN SD TONIGHT AND MONDAY AS 700MB LOW APPROACHES FROM THE WEST. THE THREAT FOR SEVERE STORMS IS MINIMAL...BUT A FEW STORMS WITH HAIL AND STRONG WINDS ARE POSSIBLE INTO THE EVENING HOURS. TEMPS WILL BE TRICKY AGAIN TOMORROW WITH CLOUD COVER AND PCPN COVERAGE AFFECTING THEM. BUMPED TEMPS UP INTO THE 90S ACROSS THE EASTERN CWA WHERE THE MOST SUN IS EXPECTED...WITH ONLY LOWER 80S OVER NORTHEAST WY AND NORTHWEST SD WHERE MORE CLOUDS AND BETTER CHANCES FOR PCPN ARE EXPECTED. 500MB LOW MOVES ACROSS WESTERN NEB AND SD ON TUE AND TUE NIGHT...SO WILL KEEP 20 AND 30 POPS IN THE FORECAST. HIGH TEMPS EXPECTED TO GENERALLY BE IN THE 80S...MOSTLY 70S IN THE HILLS. COULD BE SOME ISOLATED SHOWERS ON WEDNESDAY AS LOW EXITS...BUT WILL LEAVE DRY FOR NOW. UPPER HIGH...OVER THE WEST COAST NOW...WILL THEN MOVE OVER THE ROCKIES LATE IN THE WEEK. THIS WILL BRING A BIT WARMER AND DRIER AIR BACK INTO THE REGION. THERE MAY BE A WEAK DISTURBANCE OR TWO THAT MOVES OVER THE RIDGE AND ACROSS THE AREA IN THE EXTENDED...BUT AT THIS TIME IT LOOKS LIKE ANY STORMS THAT DEVELOP WOULD BE RATHER ISOLATED...SO WILL CONTINUE TO LEAVE FORECAST DRY. .UNR...NONE. ST
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 630 AM MDT SUN AUG 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND PERSIST THROUGH THE EVENING...MORE NUMEROUS OVER NORTHEASTERN WYOMING AND FAR NORTHWESTERN SOUTH DAKOTA. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...HOWEVER STRONGER STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378094.